Alert archive / West Virginia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 34, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 14, 2018, 4:36 PM EDT for Pocahontas County, Randolph County, Upshur County, West Virginia. It was in force for 24 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2018, 4:36 PM EDT (20:36 UTC)
- Expired
- May 14, 2018, 5:00 PM EDT
- In force
- 24 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Pocahontas County, WV, Randolph County, WV, Upshur County, WV
The radar
The Sterling radar (KLWX), 182 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 4:43 PM EDT | TSTM WND DMG | Harman, WV | NUMEROUS TREES AND POWERLINES DOWN. |
| May 14, 4:45 PM EDT | TSTM WND DMG | Dryfork, WV | NUMEROUS TREES DOWN. |
| May 14, 4:48 PM EDT | TSTM WND DMG | Whitmer, WV | NUMEROUS TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 12:29 PM EDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.6 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -279 J/kg
- Mixed-layer LCL
- 1433 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
726
WUUS51 KRLX 142036
SVRRLX
WVC075-083-097-142100-
/O.NEW.KRLX.SV.W.0034.180514T2036Z-180514T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
436 PM EDT MON MAY 14 2018
The National Weather Service in Charleston West Virginia has issued a
* Severe Thunderstorm Warning for...
Central Randolph County in northeastern West Virginia...
Northeastern Pocahontas County in northeastern West Virginia...
Southeastern Upshur County in northeastern West Virginia...
* Until 500 PM EDT
* At 435 PM EDT, severe thunderstorms were located along a line
extending from near Hendricks to near Elkins to 9 miles northwest
of Mill Creek, moving southeast at 60 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Emergency management. At 423 PM, a wind gust of 63 mph
was reported at the Elkins airport.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Elkins, Mill Creek, Dailey, Beverly, Huttonsville, Harman, Bowden,
Dryfork and Glady.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3892 7937 3893 7945 3890 7945 3889 7952
3887 7951 3884 7954 3878 7951 3869 7960
3866 7960 3867 7962 3864 7963 3862 7962
3858 7966 3851 7967 3881 8023 3890 7984
3902 7970 3897 7951 3898 7947 3896 7935
TIME...MOT...LOC 2035Z 298DEG 51KT 3910 7957 3889 7981 3881 8011
HAIL...0.75IN
WIND...60MPH
$$
092 follow-up statements
635
WWUS51 KRLX 142049
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
449 PM EDT MON MAY 14 2018
WVC075-083-097-142100-
/O.CON.KRLX.SV.W.0034.000000T0000Z-180514T2100Z/
Randolph WV-Pocahontas WV-Upshur WV-
449 PM EDT MON MAY 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR CENTRAL RANDOLPH...NORTHEASTERN POCAHONTAS AND SOUTHEASTERN
UPSHUR COUNTIES...
At 448 PM EDT, severe thunderstorms were located along a line
extending from 9 miles southeast of Davis to 15 miles east of Dailey
to Mill Creek, moving southeast at 60 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Mill Creek, Dailey, Huttonsville, Harman, Glady and Dryfork.
#
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3892 7937 3893 7945 3890 7945 3889 7952
3887 7951 3884 7954 3878 7951 3869 7960
3866 7960 3867 7962 3864 7963 3862 7962
3858 7966 3851 7967 3881 8023 3884 7968
3898 7953 3897 7951 3898 7947 3896 7935
TIME...MOT...LOC 2048Z 297DEG 51KT 3901 7936 3880 7960 3874 7998
HAIL...0.75IN
WIND...60MPH
$$
09985
WWUS51 KRLX 142057
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
457 PM EDT MON MAY 14 2018
WVC075-083-097-142106-
/O.EXP.KRLX.SV.W.0034.000000T0000Z-180514T2100Z/
Randolph WV-Pocahontas WV-Upshur WV-
457 PM EDT MON MAY 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL RANDOLPH...
NORTHEASTERN POCAHONTAS AND SOUTHEASTERN UPSHUR COUNTIES WILL EXPIRE
AT 500 PM EDT...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning will be allowed to expire.
However small hail, gusty winds and heavy rain are still possible
with these thunderstorms.
A severe thunderstorm watch remains in effect until 900 PM EDT for
northeastern West Virginia.
LAT...LON 3892 7937 3893 7945 3890 7945 3889 7952
3887 7951 3884 7954 3878 7951 3869 7960
3866 7960 3867 7962 3864 7963 3862 7962
3858 7966 3851 7967 3881 8023 3884 7968
3898 7953 3897 7951 3898 7947 3896 7935
TIME...MOT...LOC 2056Z 298DEG 51KT 3897 7926 3876 7950 3870 7988
$$
09What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:54 PM EDT, 1 hour 42 minutes earlier.
Area forecast discussion, May 14, 2:54 PM EDT, 1 hour 42 minutes before
Area Forecast Discussion National Weather Service Charleston WV 254 PM EDT Mon May 14 2018 .SYNOPSIS... Unsettled weather pattern continues through the week with daily thunderstorm chances in a warm and humid airmass. && .NEAR TERM /THROUGH TUESDAY/... As of 224 PM Monday... Severe Thunderstorm Watch 88 continues across our northern counties. Storms are having a hard time organizing on the southwest flank of the developing line, so the southern border to the watch looks good right now. This line continues to organize and the primary concern remains damaging winds with these storms. There is some concern for a more organized damaging wind event as the line congeals and becomes cold pool dominant. However, the wind profile is not great so primarily expect a broken line of storms with instances of wind damage occurring as individual cells collapse. Once this line progresses through the area by early evening, models are quiet through the night with most of the action remaining to our north. At least patchy fog can be expected where convection occurs this afternoon. Expect a repeat of today on Tuesday with a quiet morning allowing strong heating, followed by more convection in the afternoon. Kept with inherited forecast hitting PoPs hardest across the north again, but extending them further south than today based on model projections. Again on Tuesday, instability looks good but wind fields are rather weak so a few strong to severe storms are again possible. && .SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/... As of 254 PM Monday... Slow moving frontal boundary will drift southward causing the threat for showers and storms to do the same through the period. These should exhibit a diurnal pattern, but cannot rule out a shower or storm even at night. Temperatures will be moderated by higher humidity and cloud cover. && .LONG TERM /THURSDAY THROUGH MONDAY/... As of 254 PM Monday... Unsettled pattern continues with enhanced potential for heavy rainfall through at least Friday as an upper level low opens up and drifts northward bringing a slug of deeper moisture northward into our area from the Gulf of Mexico. Models differ some on how fast the upper low gets out of here. Even if it does shift east, southwest flow around the ridge over the western Atlantic keeps moisture high and the threat for showers and storms will linger through Monday. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... As of 135 PM Monday... Initial concern is with developing area of thunderstorms over east central Ohio. These storms are expected to progress east- southeastward over the next several hours, impacting PKB, CKB and EKB. Will forecast a hard wind shift as these storms pass through with gusts up to 35 kts a good bet. There is a small potential for even higher gusts and hail if strongest storms nail a terminal. The southern reach to these storms is questionable but do not expect them to dive south enough to impact HTS, CRW or BKW. The other concern will be fog tonight, especially up north. Left that out for now but will refine that forecast once storms pass and it becomes more certain how much skies clear overnight. A repeat of today is expected on Tuesday with generally quiet weather during the first part of the day and more storms during the afternoon. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Exact impacts and timing of storms at PKB, CKB, EKN could vary from TAF. Fog could develop behind storms tonight at PKB, CKB and EKN. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H M HTS CONSISTENCY H H H H H H H H H H H M BKW CONSISTENCY H H H H H H H H H H H M EKN CONSISTENCY H H H H H H H H H H H M PKB CONSISTENCY H H H H H H H H H H H M CKB CONSISTENCY H H H H H H H H H H H M AFTER 18Z TUESDAY... Brief periods of IFR possible in showers and storms through the week. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...ABE NEAR TERM...ABE SHORT TERM...ABE LONG TERM...ABE AVIATION...ABE
Hazardous weather outlook, May 14, 4:00 PM EDT, 36 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 400 PM EDT Mon May 14 2018 WVZ017>020-028>032-039-040-521>526-152000- Wirt-Calhoun-Ritchie-Doddridge-Braxton-Gilmer-Lewis-Harrison-Taylor- Upshur-Barbour-Northwest Webster-Southeast Webster- Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph- Southeast Randolph- 400 PM EDT Mon May 14 2018 ...SEVERE THUNDERSTORM WATCH 88 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of central West Virginia, northeast West Virginia and northern West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Strong thunderstorms are possible each day. Isolated flash flooding is also possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ066-067-075-076-083>087-WVZ006>011-014>016-027-517>520-152000- Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia- Lawrence OH-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Putnam- Kanawha-Roane-Clay-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas- 400 PM EDT Mon May 14 2018 This Hazardous Weather Outlook is for southeast Ohio, and portions of central West Virginia, northern West Virginia, southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Strong thunderstorms are possible each day. Isolated flash flooding is also possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. KYZ101>103-105-VAZ003-004-WVZ005-013-024>026-033-034-515-516-152000- Greenup-Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Lincoln- Mingo-Logan-Boone-McDowell-Wyoming-Northwest Raleigh- Southeast Raleigh- 400 PM EDT Mon May 14 2018 This Hazardous Weather Outlook is for northeast Kentucky, southwest Virginia, and portions of southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Strong thunderstorms are possible each day. Isolated flash flooding is also possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ABE
In the hours before
Special weather statement, May 14, 3:17 PM EDT, 1 hour 19 minutes before
Special Weather Statement National Weather Service Charleston WV 317 PM EDT MON MAY 14 2018 WVZ009>011-017-019-020-141945- Doddridge-Ritchie-Wirt-Wood-Pleasants-Tyler- 317 PM EDT MON MAY 14 2018 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN PLEASANTS... CENTRAL RITCHIE...WEST CENTRAL DODDRIDGE...NORTH CENTRAL WIRT... SOUTHWESTERN TYLER AND EAST CENTRAL WOOD COUNTIES... At 317 PM EDT, radar indicated strong thunderstorms were located along a line extending from near St. Marys to near Mineralwells. Movement was east at 35 mph. Winds in excess of 40 mph and nickel size hail are possible with these storms. Locations impacted include... Parkersburg, Harrisville, Pennsboro, Mineralwells, North Bend State Park, Ellenboro, Cairo, Walker, Nutter Farm, Maxwell, Petroleum, Schultz, Hebron, Pike, Freeport, Davisville, Greencastle and Highland. THIS INCLUDES THE FOLLOWING HIGHWAYS... Interstate 77 in West Virginia between mile markers 167 and 172. Route 50 in West Virginia between mile markers 13 and 45. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3932 8080 3908 8130 3917 8163 3940 8115 TIME...MOT...LOC 1917Z 282DEG 28KT 3937 8112 3917 8155 09
Local storm report, May 14, 3:28 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
328 PM EDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM TSTM WND GST VALLEY MILLS 39.32N 81.44W
05/14/2018 E40 MPH WOOD WV SOCIAL MEDIA
SPOTTER REPORT VIA FACEBOOK.
&&
EVENT NUMBER RLX1801600
MEKLocal storm report, May 14, 3:29 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
329 PM EDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM HAIL PENNSBORO 39.28N 80.97W
05/14/2018 E0.75 INCH RITCHIE WV TRAINED SPOTTER
&&
EVENT NUMBER RLX1801601
ABESpecial weather statement, May 14, 4:15 PM EDT, 21 minutes before
Special Weather Statement National Weather Service Charleston WV 415 PM EDT MON MAY 14 2018 WVZ030-039-040-142045- Barbour-Upshur-Lewis- 415 PM EDT MON MAY 14 2018 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LEWIS...CENTRAL UPSHUR AND SOUTHWESTERN BARBOUR COUNTIES... At 415 PM EDT, a strong thunderstorm was located near Buckhannon, moving east at 10 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... Buckhannon, Tallmansville, Overhill, Horner, French Creek and Lorentz. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3892 8040 3904 8039 3908 8008 3881 8012 TIME...MOT...LOC 2015Z 276DEG 9KT 3897 8032 09
Special weather statement, May 14, 4:32 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Charleston WV
432 PM EDT MON MAY 14 2018
WVZ028-030-039-525-142100-
Northwest Randolph-Upshur-Lewis-Braxton-
432 PM EDT MON MAY 14 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LEWIS...EAST
CENTRAL BRAXTON AND SOUTHWESTERN UPSHUR COUNTIES...
At 432 PM EDT, a strong thunderstorm was located near Rock Cave, or
16 miles south of Weston, moving east at 30 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Rock Cave, Eden, Alexander, Kanawha Head, Ireland and Alton.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3870 8014 3870 8015 3872 8033 3873 8037
3873 8040 3872 8041 3873 8043 3873 8045
3874 8046 3873 8047 3873 8051 3886 8051
3887 8013
TIME...MOT...LOC 2032Z 271DEG 27KT 3881 8042
09Local storm report, May 14, 4:34 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
434 PM EDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM TSTM WND GST 2 S ELKINS 38.90N 79.85W
05/14/2018 M63 MPH RANDOLPH WV ASOS
&&
EVENT NUMBER RLX1801602
MEKThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 12:02 AM EDT | Special Weather Statement | RLX | Wirt, Wood | 28 min |
| May 14, 2:54 PM EDT | Special Weather Statement | RLX | Tyler | 36 min |
| May 14, 3:17 PM EDT | Special Weather Statement | RLX | Pleasants, Wood | 28 min |
| May 14, 3:40 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge, Gilmer, Ritchie | 35 min |
| May 14, 4:15 PM EDT | Special Weather Statement | RLX | Upshur | 30 min |
| May 14, 4:32 PM EDT | Special Weather Statement | RLX | Upshur | 28 min |
| May 14, 4:43 PM EDT | Special Weather Statement | RLX | Pocahontas | 32 min |
| May 14, 5:08 PM EDT | Special Weather Statement | RLX | Pocahontas | 37 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.